What is Chemotherapy-Induced Neuropathy?

Chemotherapy-induced peripheral neuropathy (CIPN) is damage to the peripheral nerves caused by chemotherapy. Certain types of chemo drugs can damage nerves as they spread through the body. Drugs more likely to cause CIPN include platinum drugs, taxanes, epothilones, and plant alkaloids. Common symptoms include pain, burning, tingling, and numbness in the arm or legs, balance problems, increased sensitivity to temperature or pressure, and muscle weakness. Symptoms usually start in the feet and legs and gradually spread to the rest of the body over time. 

What precautions should be taken?

Certain vitamin, dietary supplements, and drugs are shown to have mixed success in preventing neuropathy in chemo patients. There’s no definite way to prevent CIPN. More research is needed for conclusive answers. Contact your doctor immediately if you're experiencing any symptoms of neuropathy. 

What treatments are available?

Most treatment is focused around alleviating the symptoms of CIPN. Doctors often prescribe steroids, numbing medicine (for pain management), antidepressants, anti-seizure medication, or opioids and narcotics (for severe pain). Patients are also often given physical and occupational therapy to improve coordination and balance.

Scattered Blue/White Pills